Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 50, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 11, 2013, 5:43 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2013, 5:43 AM HST (15:43 UTC)
- Expired
- Oct 11, 2013, 8:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 6:29 AM HST | FLASH FLOOD | Waikane, HI | TWO INCHES OF WATER ACROSS KAMEHAMEHA HIGHWAY AT THE WAIKANE BRIDGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
908
WGHW50 PHFO 111543
FFWHFO
HIC003-111845-
/O.NEW.PHFO.FF.W.0050.131011T1543Z-131011T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
543 AM HST FRI OCT 11 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 845 AM HST
* AT 530 AM HST...RADAR SHOWED HEAVY RAIN ALONG THE WINDWARD COAST
OF OAHU FROM WAIAHOLE TO LAIE. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY. THE STREAM GAGE AT WAIKANE HAS RISEN RAPIDLY AND FLOOD
WATERS COULD CLOSE KAMEHAMEHA HIGHWAY IF HEAVY RAINS CONTINUE.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...LAIE AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2163 15795 2169 15791 2150 15777 2142 15782
2146 15790
$$
MORRISON2 follow-up statements
665
WGHW70 PHFO 111708
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
708 AM HST FRI OCT 11 2013
HIC003-111845-
/O.CON.PHFO.FF.W.0050.000000T0000Z-131011T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
708 AM HST FRI OCT 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 845 AM HST...
RADAR SHOWS THAT HEAVY RAINFALL HAS ENDED...BUT RUNOFF REMAINS
ELEVATED AND THE FLASH FLOOD WARNING REMAINS IN EFFECT. AT 700 AM
HST...STATE CIVIL DEFENSE REPORTS THAT KAMEHAMEHA HIGHWAY REMAINS
OPEN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE AND HAUULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2163 15795 2169 15791 2150 15777 2142 15782
2146 15790
$$
BRAVENDER388
WGHW70 PHFO 111754
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
754 AM HST FRI OCT 11 2013
HIC003-111803-
/O.CAN.PHFO.FF.W.0050.000000T0000Z-131011T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
754 AM HST FRI OCT 11 2013
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 2163 15795 2169 15791 2150 15777 2142 15782
2146 15790
$$
BRAVENDERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 4:02 AM HST, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 11, 4:02 AM HST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 402 AM HST FRI OCT 11 2013 .SYNOPSIS... TRADE WINDS ARE ON THE DECLINE WITH WARM...MUGGY WEATHER ON TAP THROUGH THE WEEKEND. INTERIOR SHOWERS WILL INCREASE DURING THE AFTERNOON AS SEA BREEZE CIRCULATIONS DEVELOP. INCREASING MOISTURE FROM THE EAST WILL ENHANCE RAINFALL OVER WINDWARD BIG ISLAND AREAS THROUGH TODAY. THUNDERSHOWERS ARE POSSIBLE THIS AFTERNOON OVER THE HIGHER SLOPES OF THE BIG ISLAND. && .DISCUSSION... LIGHT EASTERLY TRADE WINDS WILL CONTINUE THROUGH THE WEEKEND...ALLOWING WIDESPREAD LEEWARD SEA BREEZES TO FORM EACH AFTERNOON. CLOUDS AND SHOWERS WILL INCREASE IN THE AFTERNOON OVER THE SMALLER ISLANDS AS THE LEEWARD SEA BREEZES CONVERGE WITH THE LIGHT TRADES TRAVERSING WINDWARD AREAS. WEATHER CONDITIONS WILL FEEL WARM AND MUGGY WITHOUT THE NORMAL BREEZY TRADE WINDS TO KEEP THINGS COOLER. THE UPPER LOW THAT HAS BEEN OVER THE STATE THE LAST SEVERAL DAYS FINALLY SPURNED SOME THUNDERSTORMS THURSDAY AFTERNOON OVER THE NORTHWEST SLOPES OF MAUNA KEA...AND OVER EASTERN BIG ISLAND WATERS LAST NIGHT. THE CENTER OF THE LOW REMAINED STATIONARY OVERNIGHT AND IS LOCATED 200 MILES NORTH OF MAUI. SOME INSTABILITY WILL REMAIN OVER THE STATE TODAY...AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER THE HIGHER BIG ISLAND SLOPES IN THE AFTERNOON. OVERNIGHT...A LINE OF SHOWERS STRENGTHENED BY THE UPPER LOW MOVED SLOWLY WEST INTO THE BIG ISLAND COASTAL WATERS. SOME HEAVY SHOWERS MOVED OVER THE NORTHEAST AND SOUTHEAST BIG ISLAND AREAS BRINGING SHOWERS WITH BRIEF POCKETS OF HEAVY RAINFALL. THE PAHOA AREA RECEIVED OVER 2 INCHES LAST NIGHT AND HILO CHECKED IN WITH AN INCH AND A QUARTER. ENHANCED SHOWERS WILL REMAIN OVER THE WINDWARD BIG ISLAND THIS MORNING AND LIKELY INTO THE AFTERNOON. A COLD FRONT LINGERING FAR NORTH OF THE ISLANDS WILL KEEP TRADE WINDS LIGHT TO MODERATE NEXT WEEK AS THE FRONT DISRUPTS OUR NORMALLY TRADE WIND PRODUCING HIGH PRESSURE. SHOWERS WILL FAVOR WINDWARD AREAS. AFTERNOON SEA BREEZES AND MUGGY CONDITIONS MAY CONTINUE INTO THE WEEK AS WEATHER MODELS TREND TOWARD LIGHTER TRADE WINDS. && .AVIATION... TEMPO MVFR CIGS WITH ISOL IFR DUE TO CLOUDS AND SHRA OVER THE NORTHEAST AND SOUTHEAST SLOPES OF THE BIG ISLAND. SEA BREEZES AND ASSOCIATED LEEWARD/INTERIOR CONVECTION WILL DEVELOP ONCE AGAIN TODAY AS THE TRADES REMAIN WEAK. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER THE HIGHER SLOPES OF THE BIG ISLAND. && .MARINE... NO SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE LONG WEEKEND. A TINY/SMALL NORTHWEST SWELL WILL BRING A SMALL BUMP IN SURF HEIGHTS INTO SATURDAY. A SMALL LONG PERIOD NORTHWEST SWELL WILL ARRIVE LATE SATURDAY AND PRODUCE A MODEST BOOST TO SURF HEIGHTS SATURDAY NIGHT THROUGH MONDAY. WITH LIGHT TRADE WINDS THIS WEEKEND...EXPECT THE TRADE SWELL TO CONTINUE DIMINISHING ALONG MOST WINDWARD SHORELINES THROUGH SUNDAY. TINY/SMALL SWELLS ORIGINATING FROM THE SOUTHERN HEMISPHERE WILL MAINTAIN SMALL BACKGROUND SURF ALONG SOUTH FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:33 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 11, 5:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 11, 9:44 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.